Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 15, 2017, 7:08 PM CST for Bandera County, Texas. It was in force for 67 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 15, 2017, 7:08 PM CST (01:08 UTC)
- Expired
- Jan 15, 2017, 8:15 PM CST
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Bandera County, TX
The radar
The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 7:20 PM CST | HAIL 1.75 | Vanderpool, TX | |
| Jan 15, 7:52 PM CST | HAIL 1 | 3 N Medina, TX | NICKEL TO QUARTER SIZE HAIL OBSERVED |
| Jan 15, 7:58 PM CST | HAIL 2.75 | Medina, TX | PHOTO SHOWS BASEBALL SIZE HAIL NEXT TO A REAL BASEBALL |
| Jan 15, 8:00 PM CST | HAIL 1.75 | Medina, TX | |
| Jan 15, 8:00 PM CST | HAIL 4 | Medina, TX | PHOTO SHOWS A FOUR INCH DIAMETER HAILSTONE AS MEASURED WITH A TAILORS TAPE MEASURE |
| Jan 15, 8:03 PM CST | HAIL 2 | 1 S Medina, TX | LARGE HAIL PRODUCING CAR DENTS |
| Jan 15, 8:04 PM CST | HAIL 2.5 | Medina, TX | LARGE HAIL BUSTED OUT A SKY LIGHT |
| Jan 15, 8:08 PM CST | HAIL 1.75 | Medina, TX | |
| Jan 15, 8:15 PM CST | HAIL 1.25 | 4 Nnw Bandera, TX | AVERAGE HAIL SIZE REPORTED |
| Jan 15, 8:15 PM CST | HAIL 1.25 | 4 Nnw Bandera, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 15, 2:54 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
| Jan 15, 6:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WUUS54 KEWX 160108
SVREWX
TXC019-160215-
/O.NEW.KEWX.SV.W.0008.170116T0108Z-170116T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
708 PM CST SUN JAN 15 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Bandera County in south central Texas...
* Until 815 PM CST
* At 708 PM CST, a severe thunderstorm was located near Lost Maples
State Park, or near Vanderpool, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medina, Bandera, Vanderpool and Lost Maples State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
LAT...LON 2990 9926 2989 9915 2982 9901 2966 9902
2967 9960 2990 9960
TIME...MOT...LOC 0108Z 268DEG 34KT 2980 9963
HAIL...1.75IN
WIND...60MPH
$$
BMW2 follow-up statements
870
WWUS54 KEWX 160140
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
740 PM CST SUN JAN 15 2017
TXC019-160215-
/O.CON.KEWX.SV.W.0008.000000T0000Z-170116T0215Z/
Bandera TX-
740 PM CST SUN JAN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHWESTERN BANDERA COUNTY...
At 739 PM CST, a severe thunderstorm was located 7 miles west of
Medina, moving east at 40 mph. This thunderstorm has a history of
producing hail up to the size of baseballs.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Medina and Bandera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
LAT...LON 2990 9926 2989 9915 2982 9901 2966 9902
2972 9950 2990 9951
TIME...MOT...LOC 0139Z 268DEG 34KT 2981 9929
HAIL...2.00IN
WIND...60MPH
$$
BMW967
WWUS54 KEWX 160153
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
753 PM CST SUN JAN 15 2017
TXC019-160215-
/O.CON.KEWX.SV.W.0008.000000T0000Z-170116T0215Z/
Bandera TX-
753 PM CST SUN JAN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTH CENTRAL BANDERA COUNTY...
At 752 PM CST, a severe thunderstorm was located near Medina, moving
east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Medina and Bandera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
LAT...LON 2990 9926 2989 9915 2982 9901 2966 9902
2971 9941 2990 9939
TIME...MOT...LOC 0152Z 275DEG 19KT 2978 9930
HAIL...2.00IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 6:46 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 15, 6:46 PM CST, 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 646 PM CST Sun Jan 15 2017 .UPDATE... The forecast has been updated to include the mention of Tornado Watch #8, which is in effect for the Hill Country and portions of the I-35 corridor until midnight. In addition, a Severe Thunderstorm Watch remains in effect for the Rio Grande plains and Edwards plateau until 10 PM. && .AVIATION... Concerns continue to be centered on the chance for showers and thunderstorms this evening and overnight. We will continue to mention a TEMPO group at DRT through 04Z as storms continue to develop near and to the west of the terminal. After 04Z, shower and thunderstorm activity is expected to move east of the terminal. Farther east across the I-35 corridor, isolated showers will continue this evening and we will mention VCSH. Early Monday morning, we still expect a line of convection to move in from the west between 08-11Z along I-35 and will mention TEMPO groups at our sites. Once the line passes east of the terminals, we expect some lingering showers through mid- morning. && .PREV DISCUSSION... /ISSUED 305 PM CST Sun Jan 15 2017/ SHORT TERM (Tonight through Monday Night)... Strong to severe convection is about to enter the western boundary of our forecast area, northwest of Del Rio. This convection is being generated by a strong shortwave trough, unstable Gulf air, and a slowly northward moving warm front. High resolution mesoscale models have been consistent in depicting a thin MCS with embedded supercell structures. The Texas Tech and NSSL WRFs have verified best so far with timing and linear mode, with recent HRRR runs showing a more broken line of supercells. Overall, prior forecasts are on track and we expect the line to sweep across the area, generally along and north of U.S. 90. The line should weaken with time, and reach the I-35 corridor around 05-06Z. While one or two brief tornadoes are possible, the main severe threats will be large hail and damaging winds. Rainfall will average 1/2 to 1 inch, although some locations in the Edwards Plateau, Hill Country, and Metro Austin could receive up to 2-3 inches by daybreak Monday. Showers and thunderstorms will linger on the coastal plains Monday, but rainfall amounts should be 1/4 inch or less. LONG TERM (Tuesday through Sunday)... Highly amplified and progressive flow will continue across the CONUS through the next 7-10 days. This will bring a progression of fairly sharp shortwave troughs through a general longwave trough over the Plains. The net result for our area will be a cold front bringing colder conditions Wednesday and Thursday, then back to above normal temperatures Friday through Sunday before another cold front. PoPs will be in the forecast through Friday, although rainfall should be light. Just beyond this forecast period is another strong front and the potential for strong convection, then a colder, drier period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 71 51 57 49 / 80 40 30 60 50 Austin Bergstrom Intl Airport 62 71 52 58 49 / 80 40 30 60 50 New Braunfels Muni Airport 62 72 54 58 51 / 70 40 40 60 50 Burnet Muni Airport 55 69 46 55 46 / 90 10 20 50 50 Del Rio Intl Airport 50 72 51 60 50 / 60 0 - 40 30 Georgetown Muni Airport 58 69 48 56 47 / 90 30 30 50 50 Hondo Muni Airport 60 75 55 60 51 / 70 10 20 60 50 San Marcos Muni Airport 62 72 53 59 50 / 70 40 40 60 50 La Grange - Fayette Regional 66 72 57 61 53 / 70 60 50 50 50 San Antonio Intl Airport 62 74 55 60 52 / 70 20 30 60 50 Stinson Muni Airport 62 74 57 61 53 / 70 20 30 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...Allen Public Service/Data Collection...30
Hazardous weather outlook, Jan 15, 4:58 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 458 AM CST SUN JAN 15 2017 TXZ171>173-183>194-202>209-217>225-228-161100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 458 AM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL AMOUNTS.
In the hours before
Local storm report, Jan 15, 6:37 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 12 ENE ROCKSPRINGS 30.08N 100.03W
01/15/2017 E0.25 INCH EDWARDS TX COCORAHS
&&
EVENT NUMBER EWX1700019
SBSSpecial weather statement, Jan 15, 6:43 PM CST, 25 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 643 PM CST SUN JAN 15 2017 TXZ184-186-160115- Kerr TX-Edwards TX- 643 PM CST SUN JAN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND NORTHEASTERN EDWARDS COUNTIES UNTIL 715 PM CST... At 642 PM CST, Doppler radar was tracking a strong thunderstorm 9 miles south of Telegraph, or 20 miles northeast of Rocksprings, moving east at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mountain Home. A tornado watch remains in effect until midnight CST for south central Texas. A severe thunderstorm watch remains in effect until 1000 PM CST for south central Texas. LAT...LON 3028 9930 3013 9930 3008 10005 3029 10004 TIME...MOT...LOC 0042Z 262DEG 37KT 3020 9994
Local storm report, Jan 15, 6:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 WSW TUFF 29.76N 99.83W
01/15/2017 E0.70 INCH REAL TX STORM CHASER
DIME SIZE HAIL JUST WEST OF LEAKEY
&&
EVENT NUMBER EWX1700020
SBSSpecial weather statement, Jan 15, 6:48 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CST SUN JAN 15 2017
TXZ183-184-202-160130-
Kinney TX-Val Verde TX-Edwards TX-
648 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...SOUTH
CENTRAL EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 730 PM
CST...
At 647 PM CST, Doppler radar was tracking a strong thunderstorm over
Amanda, or 12 miles east of Del Rio, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brackettville, Standart, Alamo Village, Laughlin AFB, Amanda, Val
Verde Park and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 2958 10071 2972 10036 2935 10027 2925 10082
2926 10081 2926 10084 2928 10088
TIME...MOT...LOC 0047Z 262DEG 36KT 2938 10068Local storm report, Jan 15, 6:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 16 N KICKAPOO CAVERN ST 29.84N 100.41W
01/15/2017 E2.50 INCH EDWARDS TX COCORAHS
TENNIS BALL SIZE HAIL 17 MILES SW OF ROCKSPRINGS
&&
EVENT NUMBER EWX1700021
SBSLocal storm report, Jan 15, 6:52 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 7 NE CAMP WOOD 29.74N 99.92W
01/15/2017 E1.50 INCH REAL TX COCORAHS
&&
EVENT NUMBER EWX1700022
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 6:12 PM CST | Special Weather Statement | EWX | Edwards | 48 min |
| Jan 15, 6:21 PM CST | Special Weather Statement | EWX | Kinney | 39 min |
| Jan 15, 6:24 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Real | 66 min |
| Jan 15, 6:30 PM CST | Special Weather Statement | EWX | Edwards | 60 min |
| Jan 15, 6:42 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 48 min |
| Jan 15, 6:43 PM CST | Special Weather Statement | EWX | Kimble | 32 min |
| Jan 15, 6:48 PM CST | Special Weather Statement | EWX | Kinney | 42 min |
| Jan 15, 7:00 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 28 min |
| Jan 15, 7:13 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 47 min |
| Jan 15, 7:17 PM CST | Special Weather Statement | EWX | Edwards | 43 min |
| Jan 15, 7:33 PM CST | Special Weather Statement | EWX | Kerr | 42 min |
| Jan 15, 7:46 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 29 min |
| Jan 15, 7:48 PM CST | Tornado Warning | EWX | Kerr | 27 min |
| Jan 15, 7:59 PM CST | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 46 min |
| Jan 15, 8:14 PM CST | Severe Thunderstorm Warning | EWX | Bandera, Kendall, Kerr | 46 min |
| Jan 15, 8:16 PM CST | Special Weather Statement | EWX | Kerr, Real, Uvalde | 44 min |
| Jan 15, 8:19 PM CST | Special Weather Statement | EWX | Kendall | 41 min |
| Jan 15, 8:36 PM CST | Areal Flood Advisory | EWX | Bandera, Kerr, Real | 3 hr |
| Jan 15, 8:56 PM CST | Special Weather Statement | EWX | Bandera, Gillespie, Kendall, Kerr, Medina, Uvalde | 49 min |
| Jan 15, 8:59 PM CST | Severe Thunderstorm Warning | EWX | Kendall | 46 min |
| Jan 15, 9:11 PM CST | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Jan 15, 9:27 PM CST | Tornado Warning | EWX | Kendall | 33 min |
| Jan 15, 9:43 PM CST | Special Weather Statement | EWX | Bandera, Medina, Uvalde | 62 min |
| Jan 15, 9:44 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Comal, Kendall | 46 min |
| Jan 15, 9:52 PM CST | Areal Flood Advisory | EWX | Bandera, Kendall, Kerr | 3 hr |
| Jan 15, 10:22 PM CST | Special Weather Statement | EWX | Hays | 38 min |
| Jan 15, 10:25 PM CST | Special Weather Statement | EWX | Bexar | 50 min |
| Jan 15, 11:07 PM CST | Special Weather Statement | EWX | Hays, Travis | 53 min |
| Jan 15, 11:16 PM CST | Special Weather Statement | EWX | Bexar, Comal | 29 min |
| Jan 15, 11:21 PM CST | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Jan 15, 11:30 PM CST | Special Weather Statement | EWX | Bexar | 45 min |
| Jan 15, 11:45 PM CST | Special Weather Statement | EWX | Bexar, Comal | 30 min |
| Jan 16, 12:07 AM CST | Special Weather Statement | EWX | Williamson | 38 min |
| Jan 16, 12:32 AM CST | Areal Flood Advisory | EWX | Comal, Hays | 3 hr |
| Jan 16, 1:04 AM CST | Areal Flood Advisory | EWX | Bexar, Guadalupe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.